Hypotensive reaction during staphylococcal protein A column therapy in a patient with anomalous degradation of bradykinin and Des-Arg9-bradykinin after contact activation

Giuseppe Molinaro, Albert Adam, Yves Lepage, Dale Hammerschmidt, Ulrike Koenigbauer, Ted Eastlund

Research output: Contribution to journalArticlepeer-review

22 Scopus citations

Abstract

Background: Hypotensive reactions have occurred in patients taking angiotensin converting enzyme (ACE) inhibitors after infusion of blood previously in contact with negatively charged surfaces capable of generating kinins, which accumulate when ACE, a kininase, is inhibited. A patient with anomalous bradykinin (BK) metabolism who experienced hypotension during extracorporeal staphylococcal protein A (SPA) therapy while on an ACE inhibitor was studied. CASE REPORT: A patient with mitomycin-associated hemolytic-uremic syndrome received SPA treatments after her ACE inhibitor, lisinopril, was held. Lisinopril was restarted before her 18th SPA treatment, and immediately after return of treated plasma she developed facial redness and hypotension, which resolved after the return stopped and recurred when restarted. To study formation and degradation of kinins, exposed her plasma to glass beads. We found a normal kinin formation rate but an abnormal degradation and accumulation of Des-Arg9-BK. The kinin degradation enzymes ACE, aminopeptidase P (APP), and carboxypeptidase N (CPN) were measured while on an ACE inhibitor, showing absence of ACE activity, low APP, but normal CPN. CONCLUSION: This patient's vasodilation and hypotension during SPA therapy was associated with a pre- existing anomaly of BK metabolism. Her ACE inhibitor shifted degradation toward Des-Arg9-BK formation, and her low APP was associated with a prolonged t50 and accumulation of the vasoactive Des-Arg9-BK.

Original languageEnglish (US)
Pages (from-to)1458-1465
Number of pages8
JournalTransfusion
Volume42
Issue number11
DOIs
StatePublished - Nov 2002

Fingerprint Dive into the research topics of 'Hypotensive reaction during staphylococcal protein A column therapy in a patient with anomalous degradation of bradykinin and Des-Arg9-bradykinin after contact activation'. Together they form a unique fingerprint.

Cite this